Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 77, NWS Wilmington, OH

May 27, 2014Scioto County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 27, 2014, 4:09 PM EDT for Scioto County, Ohio. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2014, 4:09 PM EDT (20:09 UTC)
Expired
May 27, 2014, 5:00 PM EDT
In force
51 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Scioto County, OH

The radar

The Charleston,WV radar (KRLX), 100 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:20 PM EDTHAIL 0.88Franklin Furnace, OHVIA EMA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS51 KILN 272009
SVRILN
OHC145-272100-
/O.NEW.KILN.SV.W.0077.140527T2009Z-140527T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SCIOTO COUNTY IN SOUTHWEST OHIO...

* UNTIL 500 PM EDT.

* AT 406 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM LOCATED NEAR
  FRANKLIN FURNACE...MOVING EAST AT 25 MPH.

  STORM HAZARDS INCLUDE...
  WINDS TO 60 MPH...
  QUARTER SIZE HAIL...

* LOCATIONS IMPACTED INCLUDE...
  FRANKLIN FURNACE...

IN ADDITION...HAVERHILL IS NEAR THE PATH OF THIS SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING. STAY AWAY FROM WINDOWS AND DOORS
UNTIL THIS STORM HAS PASSED.

TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3860 8286 3861 8286 3865 8286 3862 8274
      3859 8274 3858 8276 3857 8282
TIME...MOT...LOC 2009Z 291DEG 20KT 3859 8289

HAIL...1.00IN
WIND...60MPH

$$

SITES
2 follow-up statements
459 
WWUS51 KILN 272020
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
420 PM EDT TUE MAY 27 2014

OHC145-272100-
/O.CON.KILN.SV.W.0077.000000T0000Z-140527T2100Z/
SCIOTO OH-
420 PM EDT TUE MAY 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN SCIOTO COUNTY...

AT 418 PM EDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
LOCATED NEAR FRANKLIN FURNACE...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 60 MPH...
QUARTER SIZE HAIL...

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN SCIOTO
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING. STAY AWAY FROM WINDOWS AND DOORS
UNTIL THIS STORM HAS PASSED.

TO REPORT SEVERE WEATHER...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3860 8286 3861 8286 3865 8286 3862 8274
      3859 8274 3858 8276 3857 8282
TIME...MOT...LOC 2020Z 280DEG 17KT 3861 8283

HAIL...1.00IN
WIND...60MPH

$$

SITES
721 
WWUS51 KILN 272032
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
432 PM EDT TUE MAY 27 2014

OHC145-272042-
/O.CAN.KILN.SV.W.0077.000000T0000Z-140527T2100Z/
SCIOTO OH-
432 PM EDT TUE MAY 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCIOTO COUNTY HAS
BEEN CANCELLED...

THE STORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW SEVERE
LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING
YOUR REPORT VIA SOCIAL MEDIA.

LAT...LON 3860 8286 3861 8286 3865 8286 3862 8274
      3859 8274 3858 8276 3857 8282
TIME...MOT...LOC 2032Z 277DEG 20KT 3861 8270

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:53 PM EDT, 16 minutes earlier.

Area forecast discussion, May 27, 3:53 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EDT TUE MAY 27 2014

.SYNOPSIS...
AN EAST-WEST ORIENTED FRONTAL BOUNDARY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT TONIGHT THROUGH THURSDAY. DRY WEATHER IS
EXPECTED FOR THE WEEKEND WHEN HIGH PRESSURE IS FORECAST TO BUILD
IN AT THE SURFACE AND ALOFT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
NUMEROUS THUNDERSTORMS HAVE DEVELOPED IN AN UNSTABLE AIRMASS...
MAINLY SOUTHEAST OF I-71. HARD TO PINPOINT CAUSE OF CONVECTION IN
AN ENVIRONMENT OF WEAK FORCING. CONVECTION APPEARS TO BE DRIVEN BY
DAYTIME HEATING THAT IS PRODUCING UP TO 3000 J/KG CAPE...WITH AN
ASSIST BY SOME SYNOPTIC SCALE LIFT PROVIDED BY A VORT MAX OVER
EASTERN OHIO. LOOKS LIKE MOST OF THE ACTIVITY WILL MOVE EAST AND
DIMINISH THIS EVENING AS INSTABILITY WANES AND THE VORT MAX MOVES
FARTHER EAST. THUNDERSTORM STRENGTH HAS BEEN LIMITED BY RATHER
WEAK WIND FIELDS...THOUGH SOME OF THE STRONGER CELLS HAVE
PRODUCED PENNY SIZED HAIL AND 40 MPH WIND GUSTS.

CONVECTIVE DEVELOPMENT MAY INCREASE AGAIN LATER TONIGHT AS A WEAK
FRONT DROPS SOUTH FROM THE GREAT LAKES TOWARD NORTHERN COUNTIES.
LOWS IN THE 60S ARE FORECAST FOR TONIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THUNDERSTORMS WILL BECOME LIKELY ON WEDNESDAY WHEN THE EAST-WEST
ORIENTED FRONTAL BOUNDARY WILL BE DROPPING SOUTH ACROSS THE AREA.
DUE TO RATHER WEAK WINDS...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
EXPECTED. HOWEVER...THE WEAK WINDS ALONG THE SLOW MOVING BOUNDARY
MAY ALLOW FOR SLOW MOVING THUNDERSTORMS TO PRODUCE HEAVY DOWNPOURS
RESULTING IN MINOR FLOODING.

THUNDERSTORM CHANCES WILL DIMINISH BUT NOT END WEDNESDAY NIGHT AS
THE BOUNDARY STALLS NEAR THE OHIO RIVER IN AN ENVIRONMENT OF
DECREASING INSTABILITY WITH LOSS OF DAYTIME HEATING.

TEMPERATURES WILL BE SUPPRESSED A BIT BY CLOUDS AND PRECIP...WITH
HIGHS EXPECTED TO BE IN THE LOWER 80S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A WEAK BOUNDARY ALONG THE OHIO RIVER WILL MOVE SOUTHWARD THURSDAY
MORNING. HIGH PRESSURE BUILDING OVER THE GREAT LAKES REGION WILL
PUSH N TO NE WINDS THROUGH OHIO TOWARDS THE FRONT. THE CONVERGENT
WINDS WILL INTERACT WITH THE BOUNDARY TO INCREASE THE CHANCE FOR
SHOWERS LATE THURSDAY MORNING AND EARLY AFTERNOON. PREVIOUS FORECAST
WAS IN EXCELLENT SHAPE SO I MAINLY PUSHED THE TIMING UP BY 2 HOURS
TO MAKE SURE THAT THERE WAS NO STORMS OVER CWA WORKING INTO THE
EVENING.

NORTH WINDS WILL TURN EAST BY SATURDAY AS THE SURFACE HIGH SETTLES
OVER THE CANADA/US BORDER AND NOSES INTO THE NORTHEASTERN OHIO
VALLEY. FLOW DOES NOT TURN SOUTH UNTIL LATER SUNDAY AND WILL THEN
MARK A RETURN TO WARMER AND MORE MOIST AIR. THE NEXT THREAT FOR RAIN
WILL OCCUR MONDAY AS THE SOUTHWEST WINDS PUSH MORE MOIST AIR INTO
THE REGION AND CONTINUE THROUGH NEXT WEEK. AN EVER-INCREASING THREAT
FOR SHOWERS AND THUNDERSTORMS WILL INCREASE WITH THE TEMPERATURES
AND MOISTURE FOR NEXT WEEK.

TEMPERATURES WILL GENERALLY BE IN THE UPPER 70S TO LOWER 80S THROUGH
THE PERIOD WITH SEASONABLY COOL OVERNIGHT LOWS IN THE 50S.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACRS SRN OHIO/NRN KY
AROUND THE PERIPHERY OF A MID/UPR LEVEL TROF. AXIS OF THESE
STORMS WILL PIVOT EAST THRU THE AFTN AND WILL DISSIPATE WITH SUNSET
DUE TO THE DIURNAL NATURE. EXPECT HIGH/MID CLOUDS TO PERSIST
OVERNIGHT. WITH PLENTY OF LOW LEVEL MOISTURE IT DOES APPEARS THAT
MVFR VISIBILITIES WILL BECOME PREVALENT LATE TONIGHT WITH SOME
LOCATIONS POSSIBLY GETTING DOWN TO IFR. SOUTHWEST WINDS DURING THE
DAY MAY GUST UP TO 20 KTS.

OUTLOOK...MVFR VISIBILITIES POSSIBLE WEDNESDAY NIGHT/THURSDAY
MORNING. THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...FRANKS
AVIATION...AR
Hazardous weather outlook, May 27, 4:22 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
422 AM EDT TUE MAY 27 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-280830-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
422 AM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLOW MOVING SHOWERS AND THUNDERSTORMS MAY BRING LOCALLY HEAVY
RAINFALL TO SOME LOCATIONS WEDNESDAY AND THURSDAY. MINOR FLOODING
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 27, 3:21 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
321 PM EDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             LAKE WHITE              39.11N 83.03W
05/27/2014  E0.25 INCH       PIKE               OH   TRAINED SPOTTER

&&

MYRONP
Special weather statement, May 27, 3:30 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT TUE MAY 27 2014

KYZ100-OHZ081-088-272000-
LEWIS KY-ADAMS OH-SCIOTO OH-
330 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCIOTO...SOUTHERN
ADAMS AND NORTHERN LEWIS COUNTIES THROUGH 400 PM EDT...

AT 330 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CONCORD...
MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
ONE HALF INCH DIAMETER HAIL...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
LEWIS...SOUTHERN ADAMS AND SOUTHWESTERN SCIOTO COUNTIES...INCLUDING
CARRS...ROME...CEDAR MILLS...BLUE CREEK...TURKEY CREEK LAKE AND
WAMSLEY.

LAT...LON 3885 8320 3863 8316 3864 8354 3878 8363
Local storm report, May 27, 3:41 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
341 PM EDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             MCDERMOTT               38.83N 83.07W
05/27/2014  E0.25 INCH       SCIOTO             OH   EMERGENCY MNGR

&&
Special weather statement, May 27, 3:43 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
343 PM EDT TUE MAY 27 2014

OHZ088-272015-
SCIOTO OH-
343 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCIOTO COUNTY THROUGH
415 PM EDT...

AT 342 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WHEELERSBURG...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
SCIOTO COUNTY...INCLUDING POWELLSVILLE...LYRA AND SOUTH WEBSTER.

LAT...LON 3866 8287 3869 8288 3875 8288 3875 8289
      3875 8293 3885 8292 3885 8264 3877 8265
      3875 8267 3874 8269 3868 8270 3867 8275
      3865 8276
Special weather statement, May 27, 3:52 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
352 PM EDT TUE MAY 27 2014

KYZ100-OHZ081-082-088-272015-
LEWIS KY-ADAMS OH-PIKE OH-SCIOTO OH-
352 PM EDT TUE MAY 27 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SCIOTO...
SOUTHERN PIKE...EASTERN ADAMS AND NORTHEASTERN LEWIS COUNTIES THROUGH
415 PM EDT...

AT 354 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM PEEBLES TO ROME...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
EASTERN ADAMS...NORTHEASTERN LEWIS...SOUTHERN PIKE AND WESTERN SCIOTO
COUNTIES...INCLUDING BLUE CREEK...WAMSLEY...MOUNT JOY...LADD...TURKEY
CREEK LAKE...MCDERMOTT...BEAR CREEK...LOMBARDSVILLE...FRIENDSHIP...
SAINT PAUL...OTWAY AND RARDEN.

LAT...LON 3867 8345 3898 8345 3902 8306 3864 8306
      3861 8307
Local storm report, May 27, 3:58 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             WHEELERSBURG            38.73N 82.85W
05/27/2014  E0.25 INCH       SCIOTO             OH   TRAINED SPOTTER

            VIA EMA

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:35 PM EDTSpecial Weather StatementILNClermont25 min
May 27, 2:16 PM EDTSpecial Weather StatementILNClinton29 min
May 27, 3:04 PM EDTSpecial Weather StatementILNScioto26 min
May 27, 3:10 PM EDTSpecial Weather StatementILNPike35 min
May 27, 3:30 PM EDTSpecial Weather StatementILNAdams30 min
May 27, 3:43 PM EDTSpecial Weather StatementILNScioto32 min
May 27, 3:52 PM EDTSpecial Weather StatementILNAdams23 min
May 27, 4:30 PM EDTSpecial Weather StatementILNScioto30 min
May 27, 4:40 PM EDTAreal Flood AdvisoryILNScioto95 min
May 27, 6:50 PM EDTSpecial Weather StatementILNLicking25 min
May 27, 7:17 PM EDTSpecial Weather StatementILNLicking28 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.